zbMATH — the first resource for mathematics

Manifold-following approximate solution of completely hypersensitive optimal control problems. (English) Zbl 1346.49040
Summary: The solution to a completely hypersensitive optimal control problem may shadow trajectories on the stable and unstable manifolds of an equilibrium point in the state-costate phase space. If such shadowing occurs, the solution of the Hamiltonian boundary value problem, that constitutes the first-order necessary conditions for optimality, can be approximated as a composite of an initial segment on the stable manifold leading to the equilibrium point and a final segment on the unstable manifold departing from the equilibrium point. Using a dichotomic basis, the Hamiltonian vector field can be decomposed into stable and unstable components, and the unspecified boundary conditions for the initial and terminal segments can be determined such that the initial and final conditions are, respectively, on the stable and unstable manifolds of the equilibrium point. In this paper, we propose and justify the use of finite-time Lyapunov vectors to construct an approximate dichotomic basis and develop a corresponding manifold-following solution approximation method. The method is illustrated on two examples and shown to be more accurate than a similar method that uses eigenvectors of the frozen-time linearized dynamics.

49M05 Numerical methods based on necessary conditions
49K15 Optimality conditions for problems involving ordinary differential equations
49J15 Existence theories for optimal control problems involving ordinary differential equations
34D08 Characteristic and Lyapunov exponents of ordinary differential equations
34D35 Stability of manifolds of solutions to ordinary differential equations
34N05 Dynamic equations on time scales or measure chains
37D05 Dynamical systems with hyperbolic orbits and sets
37D25 Nonuniformly hyperbolic systems (Lyapunov exponents, Pesin theory, etc.)
37J15 Symmetries, invariants, invariant manifolds, momentum maps, reduction (MSC2010)
37M25 Computational methods for ergodic theory (approximation of invariant measures, computation of Lyapunov exponents, entropy, etc.)
PDF BibTeX Cite
Full Text: DOI
[1] Bryson, A.E., Ho, Y.-C.: Applied Optimal Control: Optimization, Estimation, and Control. Taylor & Francis, New York, NY (1975). revised-printing
[2] Rao, AV; Mease, KD, Dichotomic basis approach to solving hyper-sensitive optimal control problems, Automatica, 35, 3633-3642, (1999) · Zbl 1049.93533
[3] Rao, AV; Mease, KD, Eigenvector approximate dichotomic basis method for solving hyper-sensitive optimal control problems, Opt. Control Appl. Methods, 21, 1-19, (2000) · Zbl 1069.49503
[4] Oberle, H.J., Grimm, W.: BNDSCO—a program for the numerical solution of optimal controlproblems. Internal Report No. 515-89/22, Institute for Flight SystemsDynamics, DLR, Oberpfaffenhofen, Germany (1989) · Zbl 1021.65067
[5] Ascher, U.M., Mattheij, R.M., Russell, R.D.: Numerical Solution of Boundary Value Problems for Ordinary Differential Equations. SIAM Press, Philadelphia (1995) · Zbl 0843.65054
[6] Wilde, RR; Kokotovic, PK, A dichotomy in linear control theory, IEEE Trans. Autom. Control, 17, 382-383, (1972) · Zbl 0261.93014
[7] Anderson, BO; Kokotovic, PK, Optimal control problems over large time intervals, Automatica, 23, 355-363, (1972) · Zbl 0623.49010
[8] Chow, JH, A class of singularly perturbed nonlinear, fixed end-point control problems, J. Opt. Theory Appl., 29, 231-251, (1979) · Zbl 0387.49003
[9] Kokotovic, P.V., Khalil, H.K., O’Reilly, J.: Singular Perturbation Methods in Control: Analysis and Design. Academic Press, New York (1986) · Zbl 0646.93001
[10] Fenichel, N, Geometric singular perturbation theory for ordinary differential equations, J. Differ. Equ., 31, 53-98, (1979) · Zbl 0476.34034
[11] Sacker, RJ; Sell, GR, The spectrum of an invariant submanifold, J. Differ. Equ., 38, 135-160, (1980) · Zbl 0415.58015
[12] Barreira, L., Pesin, Ya B.: Lyapunov Exponents and Smooth Ergodic Theory. American Mathematical Society, Providence (2002) · Zbl 1195.37002
[13] Lyapunov, AM, The general problem of stability of motion, Int. J. Control, 55, 531-773, (1992)
[14] Mease, KD; Bharadwaj, S; Iravanchy, S, Timescale analysis for nonlinear dynamical systems, J. Guid. Control Dyn., 26, 318-330, (2003)
[15] Mease, K.D., Topcu, U., Aykutlug, E., Maggia, M.: Characterizing two-timescale nonlinear dynamics using finite-time Lyapunov exponents and subspaces. Commun. Nonlinear Sci. Numer. Simul. 36, 148-174 (2016)
[16] Danforth, CM; Kalnay, E, Using singular value decomposition to parametrize state-dependent model errors, J. Atmos. Sci., 65, 1467-1478, (2008)
[17] Danforth, CM; Yorke, JA, Making forecasts for chaotic physical processes, Phys. Rev. Lett., 96, 144102, (2006)
[18] Hartmann, DL; Buizza, R; Palmer, TN, Finite-time instabilities of lower-stratospheric flow, J. Atmos. Sci., 53, 2129-2143, (1996)
[19] Kalnay, E.: Atmospheric Modeling, Data Assimilation and Predictability. Cambridge University Press, Cambridge (2003)
[20] Haller, G, Distinguished material surfaces and coherent structures in three-dimensional fluid flows, Phys. D, 149, 248-277, (2001) · Zbl 1015.76077
[21] Haller, G, A variational theory of hyperbolic Lagrangian coherent structures, Phys. D, 240, 574-598, (2011) · Zbl 1214.37056
[22] Lekien, F; Shadden, SC; Marsden, JE, Lagrangian coherent structures in n-dimensional systems, J. Math. Phys., 48, 065404, (2007) · Zbl 1144.81374
[23] Shadden, SC; Lekien, F; Marsden, JE, Definition and properties of Lagrangian coherent structures from finite-time Lyapunov exponents in two-dimensional aperiodic flows, Phys. D, 212, 271-304, (2005) · Zbl 1161.76487
[24] Wolfe, CL; Samelson, RM, An efficient method for recovering Lyapunov vectors from singular vectors, Tellus, 59A, 355-366, (2007)
[25] Adrover, A; Creta, F; Giona, M; Valorani, M, Biorthogonalization, geometric invariant properties and rate-based estimate of Lyapunov spectra, Phys. Lett. A, 342, 421-429, (2005) · Zbl 1222.37030
[26] Adrover, A; Creta, F; Valorani, M; Vitacolonna, V, Natural tangent dynamics with recurrent biorthonormalizations: a geometric computational approach to dynamical systems exhibiting slow manifolds and periodic/chaotic limit sets, Phys. D, 213, 121-146, (2006) · Zbl 1111.34042
[27] Guckenhheimer, J; Kuehn, C, Computing slow manifolds of saddle type, SIAM J. Appl. Dyn. Syst., 8, 854-879, (2009) · Zbl 1176.37026
[28] Osinga, HM; Tsaneva-Atanasova, KT, Geometric analysis of transient bursts, Chaos, 23, 046107, (2013)
[29] Fleming, W.H., Rishel, R.W.: Deterministic and Stochastic Optimal Control. Springer, New York (1975) · Zbl 0323.49001
[30] Patterson, MA; Rao, AV, GPOPS-II: a MATLAB software for solving multiple-phase optimal control problems using hp-adaptive Gaussian quadrature collocation methods and sparse nonlinear programming, ACM Trans. Math. Softw., 41, 1-37, (2014) · Zbl 1369.65201
[31] Arnol’d, V.I.: Ordinary Differential Equations. Springer, Berlin (1992) · Zbl 0744.34001
[32] Kelly, HJ; Leondes, CT (ed.), Aircraft maneuver optimization by reduced-order approximations, (1973), New York · Zbl 0295.49027
[33] Aykutlug, E., Maggia, M., Mease, K.D.: Solving partially hyper-sensitive optimal control problems using manifold structure. In: 9th IFAC Symposium on Nonlinear Control Systems (NOLCOS 2013), Nonlinear Control Systems, vol. 9, Part 1, pp. 187-192. Toulouse, France. International Federation of Automatic Control (2013) · Zbl 0261.93014
[34] Dieci, L; Vleck, ES, Lyapunov spectral intervals: theory and computation, J. Numer. Anal., 40, 516-542, (2002) · Zbl 1021.65067
[35] Goldhirsch, I; Sulem, PL; Orszag, SA, Stability and Lyapunov stability of dynamical systems: a differential approach and a numerical method, Phys. D, 27, 311-337, (1987) · Zbl 0656.34045
[36] Golub, G.H., Van Loan, C.F.: Matrix Computations, 3rd edn. The Johns Hopkins University Press, Baltimore (1996) · Zbl 0865.65009
[37] Doerner, R; Hubinger, B; Martienssen, W; Grossmann, S; Thomae, S, Stable manifolds and predictability of dynamical systems, Chaos Solitons Fractals, 10, 1759-1782, (1999) · Zbl 0982.37012
[38] Vastano, JA; Moser, RD, Short-time Lyapunov exponent analysis and the transition to chaos in Taylor-Couette flow, J. Fluid Mech., 233, 83-118, (1991) · Zbl 0738.76033
[39] Topcu, U., Mease, K.D.: Using Lyapunov vectors and dichotomy to solve hyper-sensitive optimal control problems. In: Proceedings of the 45th IEEE Conference on Decision and Control, San Diego, CA, USA (2006) · Zbl 0738.76033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.